Not all that much different, the latest update on cancer treatement. I'm going for the local record, people.

This one is not typical in reaction. By far the worst round was the first one, and it was the reaction to the Zeloda. This was the third, and I tried to take it easy over the weekend. Amazingly, it worked, and I had a fairly easy day yesterday, in spite of the fact that I did ballet in the morning, went to work, and ran errands. I also took an hour of down time between ballet and heading to my office, which I don't usually do. I am almost getting the hang of this after almost six years - sitting still has never been my long suit.

So I'm now half way through this chemotherapy. I'll have another PET/CT scan in the next week or so. If I'm responding, we finish this chemo, which will go until May 3. If there's not much change, I'll switch to a different chemo, probably Xometa, which is an oral chemo drug. If it looks nasty, and the cancer has progressed, I'll go on two - Xometa and Gemzar. More likely to get a response, but more side effects. Let's hope the PET scan looks good.

The most recent PET scan had one anomaly - the bone stuff was pretty consistent in uptake, except for one, in my left hip socket, which was much higher than all the others. My wonderful family practice doc asked the right questions, and we realized that I had taken a really hard fall the week before the scan, and landed on my left elbow and knee. (And tore a hole in the elbow of my favorite cashmere sweater, dammit.) But the hip socket, I hope, was just a bruise from the fall, rather than another bone metastasis. From what I understand from the Metastatic Breast Cancer Babes, hips tend to be the place where you feel pain, because of the weight bearing. So I'm curious to see if the numbers go down, particularly that one.

I also saw my neurosurgeon yesterday, and that is mostly good news. Biggest one is that I can wean off of the damned steroid! Hurrah! He and I talked about it, and apparently when I get down to half a mg (I'm at two) I'll switch to hydrocortisone, or something similar. "A titratable substitute" - I need to look that one up. As was pointed out last summer by another doctor friend, my pituitary has apparently forgotten how to work. It needs to be reminded to start working again before I go completely off of the steroid. Amongst other things, I remember back in December when I was decreasing the dose, and there's definitely elements of withdrawal, much as I hate the side effects. The neuro said if I decrease too fast, I'll feel like hell. His words, which was pretty funny.

Why do you suppose cancer docs get more human as they treat you? I thought this guy was a pretty cold fish the first few times I met him - young, handsome, a neurosurgeon (no ego there) and gay as a tree full of monkeys. He didn't seem to have the vaguest interest in me, although apparently, like everyone else on the world, he liked Kevin's accent.

But I managed to break through the facade on this visit. I made a wild guess, and asked him if he was the one in the practice interested in architecture and design. He lit up, and said yes, I've been remodeling my house here in Sac for years. I laughed, and said that Metropolis magazine was not the most common doctor's office waiting room reading. I also got to have the vitals taken by Sergio (unprouncable last name), from Russia, whose accent I want to steal. I guess I spend so much time in waiting rooms that I have to take my fun where I find it. It also turns out the neurosurgeon is mostly unavailable because he is only in clinic two half days - all the rest of the time he's doing surgery. Can you imagine spending four days a week cutting people's heads open? I can't.